Alert archive / Missouri / Flash Flood Warnings in 2001
Flash Flood Warning 17, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 20, 2001, 9:33 PM CDT for Shannon County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 20, 2001, 9:33 PM CDT (02:33 UTC)
- Expired
- May 21, 2001, 1:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Shannon County, MO
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1724 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 670 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 210238
FFWSGF
MOC203-210630-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
933 PM CDT SUN MAY 20 2001
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SHANNON COUNTY IN SOUTH CENTRAL MISSOURI
* UNTIL 130 AM CDT
* AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A THUNDERSTORM...WITH VERY HEAVY RAINFALL...CENTERED 6 MILES WEST
OF EMINENCE...OR 31 MILES SOUTHEAST OF HOUSTON. THIS STORM IS
MOVING NORTHEAST AT 20 MPH. DOPPLER RADAR ESTIMATED THAT RAINFALL
RATES OF 2 TO 3 INCHES AN HOUR...WERE OCCURRING OVER THE SOUTHERN
HALF OF SHANNON COUNTY. RADAR ESTIMATED THAT STORM TOTAL RAINFALL
SO FAR...RANGED FROM 2 TO 3 INCHES. ADDITIONAL HEAVY RAINFALL WILL
CAUSE FLASH FLOODING OF CREEKS...STREAMS...AND LOW WATER CROSSINGS
OVER SHANNON COUNTY.
* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH
FLOODING INCLUDE...BIRCH TREE...EMINENCE...AND WINONA.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW WATER CROSSINGS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT.
LAT...LON 3714 9166 3690 9166 3688 9125 3709 9123
3711 9115 3712 9106 3717 9113 3727 9119
3740 9120 3741 9164
D.STEINMETZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 20, 3:40 PM CDT, 5 hours 53 minutes earlier.
Area forecast discussion, May 20, 3:40 PM CDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 340 PM CDT SUN MAY 20 2001 MAIN FORECAST PROBLEM IS COVERAGE AND SEVERITY OF THUNDERSTORMS THIS EVENING...AND POSSIBLE FLOODING RAINFALL TONIGHT. ETA APPEARS TO BE THE BETTER MODEL OF CHOICE TODAY...HOWEVER THERE IS ONE SERIOUS PROBLEM WITH IT. THE ETA FCST 500MB VORT CNTR WAS ABOUT 200 MILES SOUTHWEST OF THE ACTUAL VORT CNTR AS SEEN ON WV IMAGERY. THEREFORE THE FORECAST POSN OF THE ETA 500MB VORT CNTR IS ABOUT 200 MILES TOO FAR SOUTH FOR THE 12 AND 24HR PROGS. ADJUSTING THE ETA FCST VORT CNTR 200 MILES NORTHEAST LEADS TO MORE PVA AND THUS MORE UVV OVER THE CWFA TONIGHT. LATEST SYNOPTIC WEATHER PATTERN OVER THE PLAINS IS A COMPLEX ONE. WITH THE ONLY CLEARLY DEFINED SURFACE COLD FRONT...HAD MOVED INTO THE WESTERN HIGH PLAINS. ELSEWHERE THE SURFACE FEATURES ARE DOMINATED BY OUTFLOW BOUNDARIES. ALTHOUGH A DISTINCT DEWPOINT AXIS EXTENDED FROM SERN NE/ERN KS/ERN OK/ECNTRL TX. WARMEST DEWPOINTS...IN THE LOWER 70S...WERE OVER ERN OK AND WRN AR. THERE WAS A RELATIVE DEWPOINT MINIMUM FROM SGF TO COU...WITH DEWPOINTS IN THE MID 60S. MAIN SURFACE THERMAL AXIS EXTENDED FROM CNTRL TX INTO CNTRL OK... OR WRAPPING AROUND DVLPG SURFACE LOW OVER SWRN OK. A MINOR THERMAL AXIS EXTENDED FROM SERN KS TO ERN OK. 20/18Z SOUNDING FROM OUN SHOWED A 3 TO 4 DEGREE CAP...WHILE 20/18Z SGF SOUNDING SHOWED A SLIM 1 DEGREE CAP. SUSPECT THAT WITH SVRL MORE HOURS OF DAYTIME HEATING LEFT...HELPING TO WARM MAJOR THERMAL AXIS...THAT WARM ADVECTION WILL INCREASE OVER EASTERN OK TO SERN KS...WHERE CAP IS WEAKER. SHOULD SEE THUNDERSTORMS DVLPG FROM SERN KS TO ERN OK AND MOVE ENEWD TORWARDS THE CWFA. HOWEVER BEFORE THESE STORMS DVLP...A LINE OF TCU OVER SCNTRL MO AS SHOWN BY LATEST VIS IMAGERY...COULD DVLP INTO THUNDERSTORMS OVER THE SRN PORTION OF CWFA. THIS EVOLVING SITUATION WILL CONTINUE TO ORGANIZE TONIGHT AS VORT CNTR MOVES INTO WCNTRL MO THIS EVENING...BRINGING INCREASING UVV... VERTICAL SHEAR...AND INCREASING LOW LEVEL FLOW. THUNDERSTORMS WILL INITIALLY BE SEVERE...AND SPC HAS MDT RISK COVERING THE SRN COUNTIES AND SLGT ELSEWHERE. OVERALL THE SITUATION WILL TURN INTO A HEAVY RAINFALL EVENT AS PRECIP WATER IS AT LEAST 1.50 INCHES AND LAPSE RATES ALOFT WILL BE STEEP. SINCE SEVERAL COUNTIES ACROSS THE CWFA HAVE EXPERIENCED RAINFALL AMOUNTS FROM 1 TO 3 INCHES...THE LAST 3 DAYS...AND WITH ETA PROGGED RAINFALL AMOUNTS OF UP TO 2 INCHES...IN A 6 HOUR PERIOD...THINK THAT THERE IS A DANGER OF SOME FLASH FLOODING TONIGHT. WILL ISSUE FLASH FLOOD WATCH FOR ENTIRE CWFA FOR TNGT THRU MON AM. VORT CNTR WILL MOVE OUT OF THE ESTRN CWFA BEFORE 7 AM MON MORNING. THIS WILL BE FOLLOWED BY A VERY COLD AND DEEP UPPER TROF...FOR THIS TIME OF YEAR. THIS NEXT TROF WILL ENSURE THAT MID AND UPPER LEVEL LAPSE RATES WILL BE STEEP. THESE STEEP LAPSE RATES PLUS A DISTURBANCE...WITH MID LVL MSTR...MOVG ACROSS THE PLAINS ON MONDAY ...AND ANY AMOUNT OF DAYTIME HEATING WE GET...THERE WILL BE A CHANCE OF INSTABILITY SHOWERS OVER THE REGION. WILL GENERALLY GO CONSERVATIVE WITH HIGH TEMPS ON MON...AND PROBABLY NOT MUCH HIGHER THAT LOWER 60S OVER THE SOUTH. CLEARING WITH HIGH PRESSURE BUILDING IN WILL OCCUR MONDAY NIGHT AND TUES AM. MAV LOWS APPEAR REASONABLE...BUT THINK THE FROST POTENTIAL A BIT DOUBTFUL GIVEN THAT A SURFACE PRESSURE GRADIENT WILL EXIST MON NGT...PROVIDING ENOUGH OF A BREEZE TO KEEP THE BOUNDARY LAYER FROM RADIATING TOO MUCH. EXTENDED PERIOD LOOKS TO BE RATHER UNSETTLED AND COLD FOR LATE MAY. 12Z AVN SOLUTION BRINGS CUTOFF LOW SOUTHWARD INTO THE UPPER MISSISSIPPI VALLEY...WITH THE CANADIAN SEF MODEL SIMILAR BUT JUST A TOUCH FARTHER EAST. VERY COLD AIR ALOFT DROPPING SOUTH WITH THIS LOW...EVIDENCED BY AOB -25 C AT 500 MB WEDNESDAY INTO THURSDAY. WITH SHORTWAVES ROTATING SOUTH AROUND THE WESTERN PERIPHERY OF THE UPPER LEVEL LOW...A 100 KT JET MAX PUSHING SOUTH IN NEAR MERIDIONAL FLOW ACROSS THE PLAINS WEDNESDAY PRODUCING DECENT AGEOSTROPHIC FORCING...AND RELATIVELY STEEP LAPSE RATES...SCENARIO LOOKS FAVORABLE FOR INSTABILITY SHOWERS DURING THE DAY BOTH WEDNESDAY AND THURSDAY. MID SHIFT MAY NEED TO ASSESS THIS POTENTIAL CLOSER...BUT FOR NOW AFTER COORDINATION WITH SURROUNDING OFFICES...WILL HOLD OFF ATTM AND NOT INTRODUCE CHANCES AT THIS TIME. WILL DEFINITELY HIT THE CLOUD COVER HARDER THOUGH...WITH GOING TEMPERATURES IN EXTENDED LOOK REASONABLE. WILL LIFT FROST MENTION ACROSS THE NORTHEAST...AS NORTHWESTERLY SURFACE FLOW SHOULD BE STRONG ENOUGH TO PRECLUDE WIDESPREAD FROST FORMATION. THANKS EAX...ICT...LSX FOR COORDINATION THIS AFTN. .SGF... .KS...FLASH FLOOD WATCH TONIGHT THRU MONDAY MORNING. FOR ZONES KSZ073-097-101 .MO...FLASH FLOOD WATCH TONIGHT THRU MONDAY MORNING. FOR ZONES MOZ055>058-066>071-077>083-088>098-101>106 D.STEINMETZ/HUDSON
In the hours before
Local storm report, May 20, 9:00 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
900 PM CDT SUN MAY 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM JOPLIN MO .88 INCH HAIL
05/20/01 JASPER REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, May 20, 9:10 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
910 PM CDT SUN MAY 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0846 PM SPOKANE MO .88 INCH HAIL
05/20/01 CHRISTIAN REPORTED BY FIRE AND
RESCUE.Local storm report, May 20, 9:14 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
914 PM CDT SUN MAY 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM 4 E CLIMAX SPGS MO 1 INCH HAIL
05/20/01 CAMDEN REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 20, 9:22 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
922 PM CDT SUN MAY 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....l
0905 PM 4 WSW GARRISON MO .88 INCH HAIL
05/20/01 CHRISTIAN REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 20, 9:24 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
924 PM CDT SUN MAY 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....O
0910 PM BIRCH TREE MO .75 INCH HAIL
05/20/01 SHANNON REPORTED BY PUBLIC.Local storm report, May 20, 9:29 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
929 PM CDT SUN MAY 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0927 PM GREENFIELD MO WIND DAMAGE
05/20/01 DADE NUMEROUS TREES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
&The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:24 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 51 min |
| May 20, 7:34 PM CDT | Severe Thunderstorm Warning | SGF | Hickory | 41 min |
| May 20, 7:54 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 51 min |
| May 20, 7:57 PM CDT | Tornado Warning | SGF | Newton | 48 min |
| May 20, 8:10 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 50 min |
| May 20, 8:13 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 47 min |
| May 20, 8:16 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Hickory | 44 min |
| May 20, 8:20 PM CDT | Tornado Warning | SGF | Stone | 40 min |
| May 20, 8:30 PM CDT | Tornado Warning | SGF | Howell | 30 min |
| May 20, 8:38 PM CDT | Tornado Warning | SGF | Camden | 37 min |
| May 20, 8:40 PM CDT | Tornado Warning | SGF | Christian, Taney | 50 min |
| May 20, 8:54 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 51 min |
| May 20, 9:10 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 50 min |
| May 20, 9:15 PM CDT | Tornado Warning | SGF | Camden, Miller | 45 min |
| May 20, 9:17 PM CDT | Flash Flood Warning | SGF | Newton | 4 hr |
| May 20, 9:20 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 40 min |
| May 20, 9:24 PM CDT | Tornado Warning | SGF | Shannon | 51 min |
| May 20, 9:27 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 48 min |
| May 20, 9:33 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 42 min |
| May 20, 9:36 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Texas | 54 min |
| May 20, 9:45 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Polk | 45 min |
| May 20, 9:49 PM CDT | Flash Flood Warning | SGF | Texas | 4 hr |
| May 20, 9:52 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair, Vernon | 38 min |
| May 20, 10:01 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Lawrence, Stone | 44 min |
| May 20, 10:02 PM CDT | Tornado Warning | SGF | Miller | 43 min |
| May 20, 10:26 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 34 min |
| May 20, 10:33 PM CDT | Flash Flood Warning | SGF | Benton | 4 hr |
| May 20, 10:43 PM CDT | Flash Flood Warning | SGF | Greene | 4 hr |
| May 20, 10:50 PM CDT | Flash Flood Warning | SGF | Dent | 4 hr |
Nearby
Flash Flood Warnings in Missouri, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.